Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS La Crosse, WI

June 15, 1997Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 4:51 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 4:51 PM CDT (21:51 UTC)
Expired
Jun 15, 1997, 6:00 PM CDT
In force
69 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:20 PM CDTThunderstorm Wind 55Elkader, IA
Jun 15, 5:38 PM CDTHail 1Garber, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:30 PM CDTTornado WatchSPC6 hr
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 152152 RRA
SVRLSE
IAC043-065-152300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    FAYETTE COUNTY - NORTHEASTERN IOWA
    CLAYTON COUNTY - NORTHEASTERN IOWA

* UNTIL 600 PM CDT
 
* SOME LOCATIONS AFFECTED
    STRAWBERRY POINT
    ELKADER
    MAYNARD

* AT 450 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 30 MILES SOUTHEAST OF DECORAH TO 20
  MILES NORTHEAST OF WATERLOO. THIS LINE OF STORMS WAS MOVING EAST
  AT 30 MPH.

* THESE STORMS WILL BE NEAR GARNAVILLO BY 505 PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING. 

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SUN JUN 15 1997

MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE
OF SEVERE THIS EVENING.

EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM
EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING
ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED
RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE
STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD
CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER
WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER
THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER
SUNSHINE AREA IN SW MN.

12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH
THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE
WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL
SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING
THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES
INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING
THERE...WITH RAIN ENDING ELSEWHERE.

NGM MOS TEMPERATURES LOOK GOOD.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:38 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXAllamakee48 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXWinneshiek48 min
Jun 15, 3:49 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.